| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Use of Lithium
January 2003

Q. I'm on 1200 mgs of Lithobid per day. I'm also moderately hypertensive and on cardizem. I exercise regularly. I've read to take care not to lose salts through excessive perspiration etc., because this can effect lithium levels. Does lithium give me license to use table salt or msg safely despite the hypertension? How does the lithium/salt/hypertension situation effect each other day to day? How can I tell if I'm overdoing anything?

A. Lithium has been an important drug discovery for the treatment of bipolar disorder (manic-depressive) by helping to control the manic phase. Chemically, it is a charged ion which shares many properties with sodium and potassium which exist in the cells and bloodstream and are tightly regulated by the kidneys.

For this reason, when a person starts on lithium therapy, careful monitoring of these substances (electrolytes) is needed. Loss of fluids from vomiting, diarrhea, sweating, or medication will increase the body's retention of lithium. Lithium levels in the body can be measured by a blood test on a regular basis, and any disturbance of fluid loss may require more frequent testing as in your situation. The results of testing will dictate whether changes in your diet are advised.

http://www.gpnotebook.co.uk/simplepage.cfm?ID=-1207566329

http://www.nami.org/helpline/lithium.htm

Disclaimer Back to Ask the Medical Experts